MAUDE Adverse Event Report: CONMED ELECTROSURGERY ULTRACLEAN 6" COATED BLADE WITH EXTENDED INSULATION; ULTRACLEAN BLADE ELECTRODE

CONMED ELECTROSURGERY ULTRACLEAN 6" COATED BLADE WITH EXTENDED INSULATION; ULTRACLEAN BLADE ELECTRODE
Catalog Number 139110EXT
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conmed corporation received two (2) "unopened" packages containing the ultraclean 6" coated blade with extended insulation for evaluation.Visual examination of the returned products found the packaging with small creases in the sealing areas on the straight seal of the packages (seal opposite chevron seal).It appears that there may be small channels through each of the seals.The devices were transferred to packaging engineering test lab for dye leak testing and one device was confirmed as unsterile failing the dye leak test on (b)(6) 2016.The second device was confirmed for an intact sterile barrier.In this instance, preliminary investigation revealed that the most probable cause of the creases found in the seals is due to inadequate placement of the devices onto the bar sealer that is most likely related to operator error, or, the pouch packaging was damaged prior to sealing and was missed on inspection.An investigation has been opened in apr-2015 and the manufacturing supervisors have been made aware of this reported problem to identify and implement the necessary corrective actions to prevent future recurrences.This lot was manufactured on 05-may-2015.A review of the device history record for this lot found no ncrs and noted no discrepancies during the manufacturing process.Of the (b)(4) units from this lot shipped to the distributor, there were two (2) units found with "insufficient heat seals" by the distributor inspector, who performed 100% incoming inspection of all devices.In addition, of the overall lot containing (b)(4) units, there are no other similar complaints received.A two (2) year review of product history for this device family showed an additional (b)(4) complaints involving a total of (b)(4) devices reported for "insufficient heat seal".(b)(4).The packaging anomalies were obvious to the distributor and therefore prompted the return of the devices for evaluation and replacement.To date, there have been no serious injuries or death related to this reported problem.Nonetheless, to prevent future recurrences, an investigation has been opened to address this issue.As with all medical devices, examination of packaging occurs multiple times prior to use (shipping/receiving, distribution, storage and prior to use).In addition, good clinical practice would include examination and verification of the product and its original packaging to ensure both are intact.If the product and its packaging have been opened/damaged or altered, do not use the product and contact the manufacturer immediately.
 
Event or Problem Description
The distributor in (b)(4) reported that during receiving and inspection of incoming products, two (2) packages containing the ultraclean 6" coated blade with extended insulation were discovered with "insufficient heat seals".Both of the returned packages exhibited creases in the final manufacturing seals.In this instance, there was no patient involvement with this reported problem, as the packaging anomalies were discovered during inspection at the distributor facility prior to distribution to an end-user.

Brand Name
ULTRACLEAN 6" COATED BLADE WITH EXTENDED INSULATION
Common Device Name
ULTRACLEAN BLADE ELECTRODE
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5679093
Report Number3007305485-2016-00059
Device Sequence Number307304
Product Code GEI
UDI-Device Identifier20653405007347
UDI-Public(01)20653405007347(17)200503(30)50(10)201505054
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K991855
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date05/03/2020
Device Catalogue Number139110EXT
Device Lot Number201505054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2016
Initial Report FDA Received Date05/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1